Journal of Heuristics

, Volume 7, Issue 2, pp 131–144 | Cite as

Maximally Disjoint Solutions of the Set Covering Problem

  • Peter L. Hammer
  • David J. RaderJr.
Article

Abstract

This paper is concerned with finding two solutions of a set covering problem that have a minimum number of variables in common. We show that this problem is NP-complete, even in the case where we are only interested in completely disjoint solutions. We describe three heuristic methods based on the standard greedy algorithm for set covering problems. Two of these algorithms find the solutions sequentially, while the third finds them simultaneously. A local search method for reducing the overlap of the two given solutions is then described. This method involves the solution of a reduced set covering problem. Finally, extensive computational tests are given demonstrating the nature of these algorithms. These tests are carried out both on randomly generated problems and on problems found in the literature.

set covering disjoint solutions GRASP algorithm 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. Balas, E. and A. Ho. (1980). “Set Covering Algorithms Using Cutting Planes, Heuristics, and Subgradient Optimization: A Computational Study.” Math. Programming Study 12, 37–60.Google Scholar
  2. Bard, J.F. and T.A. Feo. (1987). “Minimizing the Acquisition Cost of Flexible Manufacturing Equipment.” Technical Report, Operations Research Group, Department of Mechanical Engineering, The University of Texas at Austin, Austin, TX 78712.Google Scholar
  3. Bard, J.F. and T.A. Feo. (1989). “Operations Sequencing in Discrete Parts Manufacturing.” Management Science 35, 249–255.Google Scholar
  4. Beasley, J.E. (1987). “An Algorithm for Set Covering Problem.” European Journal of Operational Research 31, 85–93.Google Scholar
  5. Beasley, J.E. (1990). “OR-Library: Distributing Test Problems By Electronic Mail.” J. Oper. Res. Soc., 41 1069–1072. See also WWW site: http://mgcmga.ma.ic.ac.uk/info.html.Google Scholar
  6. Beasley, J.E. and P.C. Chu. (1996). “A Genetic Algorithm for the Set Covering Problem.” European Journal of Operational Research 94, 392–404.Google Scholar
  7. Brass, P., H. Harborth, and H. Nienborg. (1995). “On the Maximum Number of Edges in a C4-free Subgraph.” J. Graph Theory 19, 17–23.Google Scholar
  8. Chvàtal, V. (1979). “A Greedy Heuristic for the Set Covering Problem.” Mathematics of Operations Research 4, 233–235.Google Scholar
  9. Erdös, P. (1990). “On Some of My Favorite Problems in Graph Theory and Block Designs.” Le Matematische 45, 61–74.Google Scholar
  10. Feo, T.A. and J.F. Bard. (1987). “A Network Approach to Flight Scheduling and Maintenance Base Planning.” Technical Report, Operations Research Group, Department of Mechanical Engineering, The University of Texas at Austin, Austin, TX 78712.Google Scholar
  11. Feo, T.A. and M.G.C. Resende. (1989). “A Probabilistic Heuristic for a Computationally Difficult Set Covering Problem.” Operations Research Letters 8, 67–71.Google Scholar
  12. Feo, T.A. and M.G.C. Resende. (1995). “Greedy Randomized Adaptive Search Procedures.” Journal of Global Optimization 6, 109–133.Google Scholar
  13. Garey, M.R. and D.S. Johnson. (1979). Computers and Intractability: A Guide to the Theory of NP-Completeness. W.H. Freeman and Company New York.Google Scholar
  14. Goldberg, M.K. and H.C. Russell. (1995). “Toward Computing m (4).” Ars Combinatoria 3, 139–148.Google Scholar
  15. Grossman, T. and A. Wool. (1997). “Computational Experience with Approximation Algorithms for the Set Covering Problem.” European Journal of Operational Research 101, 81–92.Google Scholar
  16. Harborth, H. and H. Nienborg. (1994). “Maximum Number of Edges in a Six-cube Without Four-cycles.” Bull. Inst. Combin. Appl. 12, 55–60.Google Scholar

Copyright information

© Kluwer Academic Publishers 2001

Authors and Affiliations

  • Peter L. Hammer
    • 1
  • David J. RaderJr.
    • 2
  1. 1.RUTCOR, Rutgers UniversityPiscatawayUSA
  2. 2.Department of MathematicsRose-Hulman Institute of TechnologyTerre HauteUSA

Personalised recommendations